Alabama, 2003

Hail in Alabama, May 6, 2003

May 6, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 6, 10:20 PM CST, 57 minutes earlier.

Area forecast discussion, May 6, 10:20 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1120 PM CDT TUE MAY 06 2003

BUSY NIGHT...BUT HAS QUIETED ENOUGH NOW TO FINALLY GIVEN US A CHANCE
TO LOOK AT SOMETHING BEYOND THE NEXT 30 MINUTES...AND FEW HOURS.

BEST INSTABILITY HAS SHIFTED NORTH...AND SHORT WAVE IS CURRENTLY
WORKING ITS WAY NORTHWARD ACROSS THE TENNESSEE VALLEY.  NEXT AREA OF
ACTIVITY TO THE WEST STARTING TO FIRE UP WEST OF THE MISSISSIPPI...
AND MODELS BRING THAT BATCH INTO THE FORECAST AREA DURING THE MORNING
WEDNESDAY.  SO...COULD IT BE QUIET THE REST OF THE NIGHT?  SURE LOOKS
THAT WAY...AND WILL DO A LITTLE CLEANUP OF THE FORECAST TO THAT
EFFECT.  WARM AND MUGGY NIGHT REMAINING...PERHAPS A LITTLE MORNING
FOG TO WORRY ABOUT ONCE THE SKIES CLEAR OUT.  SURE HOPING MODELS PAN
OUT WITH THE RESPITE ADVERTISED AFTER TOMORROWS ACTIVITY.  81

.BHM...NONE.
Hazardous weather outlook, May 6, 11:42 AM CST, 11 hours 35 minutes before
ALZ011>015-017>050-061945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT TUE MAY 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NORTHERN HALF OF ALABAMA UNDER A TORNADO WATCH UNTIL 7 PM

ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS...AND STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE.  ALTHOUGH THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL...
THERE IS ALSO A CONTINUED POSSIBILITY OF ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS A LITTLE FARTHER NORTH EACH DAY.

THE SEVERE WEATHER POTENTIAL WILL BE IN AREAS GENERALLY NORTH OF
INTERSTATE 20 ON WEDNESDAY...AND THEN BE COMPLETELY NORTH OF ALABAMA
BY THURSDAY.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY
THROUGH MONDAY...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS
AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.

In the hours before

Local storm report, May 6, 5:36 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    ALICEVILLE                AL   WIND DAMAGE
05/06/03   PICKENS                        NUMEROUS TREES DOWN.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.

0615 PM    TUSCALOOSA                AL   0.75 IN HAIL
05/06/03   TUSCALOOSA                     PENNY SIZE HAIL.
                                          REPORTED BY TUSCALOOSA
                                          COUNTY EMA.
Local storm report, May 6, 6:07 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    COKER                     AL   WIND DAMAGE
05/06/03   TUSCALOOSA                     NUMEROUS TREES DOWN ON
                                          ROMULUS ROAD. REPORTED BY
                                          THE COKER FIRE
                                          DEPARTMENT.

0640 PM    COKER                     AL   0.88 IN HAIL
05/06/03   TUSCALOOSA                     NICKEL SIZE HAIL.
                                          REPORTED BY COKER FIRE
                                          DEPARTMENT.

0650 PM    ABERNANT                  AL   0.88 IN HAIL
05/06/03   TUSCALOOSA                     NICKEL SIZE HAIL.
                                          REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

0704 PM    BROOKWOOD                 AL   0.75 IN HAIL
05/06/03   TUSCALOOSA                     PENNY SIZE HAIL.
                                          REPORTED BY TUSCALOOSA
                                          COUNTY EMA.
Local storm report, May 6, 7:12 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    MUNFORD                   AL   0.75 IN HAIL
05/06/03   TALLADEGA                      PENNY SIZE HAIL.
                                          REPORTED BY JACKSONVILLE
                                          STATE TROOPERS POST.
Local storm report, May 6, 8:12 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    MONTEVALLO                AL   1.75 IN HAIL
05/06/03   SHELBY                         GOLF BALL SIZE HAIL.
                                          PUBLIC REPORT.

0755 PM    PELHAM                    AL   WIND DAMAGE
05/06/03   SHELBY                         ROOF DAMAGE AT PAPAS
                                          BILLIARDS.  TREES AND
                                          POWERLINES DOWN ON HWY
                                          31.  REPORTED BY THE
                                          POLICE DEPARTMENT.

0817 PM    INVERNESS                 AL   0.75 IN HAIL
05/06/03   SHELBY                         PENNY SIZE HAIL ON HWY
                                          119 AND HWY 280.
                                          REPORTED BY NWS STORM
                                          SPOTTER.
Local storm report, May 6, 8:51 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
951 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    PELL CITY                 AL   WIND DAMAGE
05/06/03   ST. CLAIR                      TREES DOWN ON HWY 174.
                                          REPORTED BY ST. CLAIR
                                          COUNTY 911.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
May 6, 11:17 PM CST to 11:36 PM CST
Where
Marion County, Hamilton
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.133, -87.983

Penny to quarter size hail fell in and around the city of Hamilton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361010.